Alert archive / Kansas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 16, NWS Topeka, KS

April 11, 2020Jackson County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Apr 11, 2020, 9:40 PM CDT for Jackson County, Kansas. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 11, 2020, 9:40 PM CDT (02:40 UTC)
Expired
Apr 11, 2020, 10:30 PM CDT
In force
50 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Jackson County, KS

The radar

The Topeka radar (KTWX), 62 km from the middle of the area, began a volume at 02:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 11, 5:35 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 2.7 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2020-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 934 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2020-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
934 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
2123 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted.

713 
WUUS53 KTOP 120240
SVRTOP
KSC085-120330-
/O.NEW.KTOP.SV.W.0016.200412T0240Z-200412T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
940 PM CDT Sat Apr 11 2020

The National Weather Service in Topeka has issued a

* Severe Thunderstorm Warning for...
  Southern Jackson County in northeastern Kansas...

* Until 1030 PM CDT.

* At 939 PM CDT, a severe thunderstorm was located 5 miles northeast
  of Emmett, moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Holton, Hoyt, Mayetta, Denison, Delia and Potawatomi Reservation. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3942 9557 3942 9559 3925 9559 3924 9603
      3943 9604 3951 9557
TIME...MOT...LOC 0239Z 250DEG 24KT 3935 9596 

HAIL...1.00IN
WIND...60MPH
 
$$

BD
2 follow-up statements
095 
WWUS53 KTOP 120300
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
1000 PM CDT Sat Apr 11 2020

KSC085-120330-
/O.CON.KTOP.SV.W.0016.000000T0000Z-200412T0330Z/
Jackson-
1000 PM CDT Sat Apr 11 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR CENTRAL JACKSON COUNTY...

At 1000 PM CDT, a severe thunderstorm was located 4 miles southwest
of Holton, moving east at 40 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Holton, Mayetta, Denison and Potawatomi Reservation. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3942 9557 3942 9559 3930 9559 3929 9603
      3943 9604 3951 9557
TIME...MOT...LOC 0300Z 255DEG 38KT 3941 9578 

HAIL...1.25IN
WIND...60MPH
 
$$

BD
967 
WWUS53 KTOP 120320
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
1020 PM CDT Sat Apr 11 2020

KSC085-120330-
/O.CON.KTOP.SV.W.0016.000000T0000Z-200412T0330Z/
Jackson-
1020 PM CDT Sat Apr 11 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR CENTRAL JACKSON COUNTY...

At 1019 PM CDT, a severe thunderstorm was located 4 miles north of
Denison, moving east at 35 mph.

HAZARD...Half dollar size hail with wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Holton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3942 9581 3941 9604 3943 9604 3951 9557
      3942 9557
TIME...MOT...LOC 0319Z 250DEG 24KT 3945 9564 

HAIL...1.25IN
WIND...<50MPH
 
$$

BD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 11, 6:38 PM CDT, 3 hours 2 minutes earlier.

Area forecast discussion, Apr 11, 6:38 PM CDT, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
638 PM CDT Sat Apr 11 2020

...Update to aviation forecast discussion...

.SHORT TERM...(This evening through Sunday)
Issued at 354 PM CDT Sat Apr 11 2020

Active weather dominates our short-term period as a strong system
impacts the region. The focus for this evening will be on timing and
placement of thunderstorm development and severity potential.
Attention then turns to hazards associated with an advancing cold
front set to move through the CWA tomorrow.

20Z water vapor shows a cut-off upper low spinning over the AZ/
Mexico border, and an upper trough digging into the northwestern
CONUS. At the surface, the ridge that was positioned over eastern
KS/western MO yesterday is now located over the Carolina coasts.
A deepening surface low was sitting over central KS at mid
afternoon. With the aid of southerly flow, dewpoints have steadily
increased today and are now in the low to mid 50s in eastern KS
and a dryline is evident on surface maps extending from the low,
southward into OK and TX. The warm and moistening atmosphere has
led to further destabilization of our airmass with afternoon CAPE
values ranging from 1000 J/kg near the NE state border to 2500
J/kg in south-central portions of KS. A low level jet is progged
to strengthen near and just south of I-70 after 00Z, which is also
when the HRRR and RAP, in agreement with some other convective
allowing models (CAMS), show thunderstorm initiation over central
and northeastern KS. Effective bulk shear values are forecast to
range from about 30 to 40 kts. The combination of shear and CAPE
could allow for some healthy updrafts leading to strong to severe
thunderstorms. The main concerns will be large hail and damaging
downburst wind. Storms should weaken after midnight but scattered
showers may linger into Sunday morning.

Attention then turns to the progression of a sharp cold front as it
marches across the area tomorrow. North-northwest winds quickly
increase behind the front and will become sustained between 25 and
35 mph with gusts to near 55 mph possible at times during the
afternoon. Thus, a High Wind Warning has been issued for the western
CWA with a Wind Advisory for the eastern half. Depending on the
timing of the front, another round of strong to severe storms will
be possible tomorrow afternoon just ahead of the boundary in
eastern KS. Stratiform light rain is expected behind the boundary
and efficient CAA will cause temperatures to plummet throughout
the day. A wintry mix of precipitation is even possible in
northern and north-central KS late in the day.

.LONG TERM...(Sunday night through Saturday)
Issued at 354 PM CDT Sat Apr 11 2020

Unseasonably cool temperatures will then settle in for the week
in the wake of this weekend's system. Temps early Monday will
likely be in the upper 20s with afternoon temps only warming into
the 40s (feeling more like late February). Tuesday morning also
looks to be below freezing area-wide with locations in northern KS
experiencing sub-freezing conditions again Wednesday and Thursday
morning. While temperatures moderate a bit through the week, we
will remain below average with large scale troughing in place over
a wide swath of the country. A return to more seasonable
conditions can be expected next weekend.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 638 PM CDT Sat Apr 11 2020

Main concern will be convection through 06Z, primarily at TOP and
FOE. Short term models suggest development at TOP and FOE in the
01Z to 04Z time period. Isolated tsra may affect MHK after 01Z.
Forecast soundings suggest mvfr cigs developing after 06Z and
lowering to IFR after 10Z. A strong cold front will move through
the terminals in the 16Z to 19Z time period. Winds will shift to
the northwest and increase to around 22 kts with gusts up to
48 kts at MHK and around 37 kts at TOP and FOE.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 10 AM to 10 PM CDT Sunday for
KSZ011-012-023-024-026-038>040-054>056-058-059.

High Wind Warning from 10 AM to 10 PM CDT Sunday for
KSZ008>010-020>022-034>037.

&&

SHORT TERM...Teefey
LONG TERM...Teefey
AVIATION...53
Hazardous weather outlook, Apr 11, 4:08 PM CDT, 5 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
408 PM CDT Sat Apr 11 2020

KSZ008>012-020>024-026-034>040-054>056-058-059-122115-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
408 PM CDT Sat Apr 11 2020

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Tonight.

A few strong to severe storms are possible this evening for the
outlook area. Storms are most likely to form in central Kansas
before moving eastward into the area. Primary hazards with any
storms that develop are large hail and damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Very gusty northerly winds are expected Sunday into Sunday
evening, with sustained winds of 25 to 35 mph and gusts of 55 mph
possible. A High Wind Warning and Wind Advisory have been issued
for the area.

A few strong to severe storms could develop Sunday afternoon,
mainly along and near Interstate 35. Large hail, damaging wind and
a tornado or two will be possible.

Overnight low temperatures are forecast to be below freezing from
Sunday night through at least mid-week. These temperatures will
damage unprotected and sensitive vegetation.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Local storm report, Apr 11, 8:40 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
840 PM CDT SAT APR 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0837 PM     HAIL             5 W TOPEKA              39.06N 95.77W
04/11/2020  E1.00 INCH       SHAWNEE            KS   BROADCAST MEDIA

&&

BAERG
Local storm report, Apr 11, 8:45 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
845 PM CDT SAT APR 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0756 PM     HAIL             5 WSW TOPEKA            39.02N 95.76W
04/11/2020  E1.50 INCH       SHAWNEE            KS   NWS EMPLOYEE

&&

DR
Special weather statement, Apr 11, 8:48 PM CDT, 52 minutes before
Special Weather Statement
National Weather Service Topeka KS
848 PM CDT Sat Apr 11 2020

KSZ026-038-039-120230-
Wabaunsee-Shawnee-Jefferson-
848 PM CDT Sat Apr 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JEFFERSON...SHAWNEE
AND EAST CENTRAL WABAUNSEE COUNTIES UNTIL 930 PM CDT...

At 848 PM CDT, Doppler radar was tracking a strong thunderstorm near
Dover, moving east at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Topeka, Tecumseh, Dover, Silver Lake, Auburn, Meriden, Willard,
Pauline, Berryton and Grantville.

This includes the following highways...
 Interstate 70 between mile markers 345 and 355.
 Kansas Turnpike between mile markers 169 and 188.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northeastern and east central Kansas.

LAT...LON 3906 9550 3891 9550 3890 9597 3911 9597
      3922 9562 3922 9559 3923 9559 3926 9549
      3905 9549
TIME...MOT...LOC 0148Z 258DEG 18KT 3900 9590

BD
Local storm report, Apr 11, 8:59 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
859 PM CDT SAT APR 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0812 PM     HAIL             2 SE MERIDEN            39.17N 95.53W
04/11/2020  E1.50 INCH       JEFFERSON          KS   FIRE DEPT/RESCUE

            66TH AND CLARK ROAD.

&&

JW
Special weather statement, Apr 11, 9:17 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Topeka KS
917 PM CDT Sat Apr 11 2020

KSZ024-026-039-120300-
Shawnee-Jefferson-Jackson-
917 PM CDT Sat Apr 11 2020

...SPECIAL WEATHER STATEMENT FOR NORTHWESTERN JEFFERSON...
NORTHEASTERN SHAWNEE AND SOUTHEASTERN JACKSON COUNTIES...

At 917 PM CDT, Doppler radar was tracking a strong thunderstorm over
Hoyt, moving northeast at 20 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Valley Falls, Meriden, Hoyt, Ozawkie and Perry Lake.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northeastern and east central Kansas.

LAT...LON 3912 9575 3925 9582 3939 9546 3913 9535
TIME...MOT...LOC 0217Z 246DEG 17KT 3922 9569

BD
Special weather statement, Apr 11, 9:33 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Topeka KS
933 PM CDT Sat Apr 11 2020

KSZ024-120300-
Jackson-
933 PM CDT Sat Apr 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN JACKSON COUNTY UNTIL
1000 PM CDT...

At 932 PM CDT, Doppler radar was tracking a strong thunderstorm near
Emmett, moving east at 40 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Hoyt, Mayetta, Denison, Delia and Potawatomi Reservation.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northeastern Kansas.

LAT...LON 3942 9557 3942 9559 3922 9559 3922 9604
      3940 9603 3945 9557
TIME...MOT...LOC 0232Z 265DEG 33KT 3932 9600

BD

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 11, 7:03 PM CDTSevere Thunderstorm WarningTOPWabaunsee57 min
Apr 11, 7:23 PM CDTSpecial Weather StatementTOPMorris37 min
Apr 11, 7:35 PM CDTSevere Thunderstorm WarningTOPLyon, Osage, Shawnee, Wabaunsee55 min
Apr 11, 7:40 PM CDTSevere Thunderstorm WarningTOPJackson, Shawnee, Wabaunsee50 min
Apr 11, 7:56 PM CDTSevere Thunderstorm WarningTOPDouglas, Jefferson, Shawnee49 min
Apr 11, 8:04 PM CDTSevere Thunderstorm WarningTOPJackson, Jefferson26 min
Apr 11, 8:08 PM CDTSpecial Weather StatementTOPLyon52 min
Apr 11, 8:09 PM CDTSevere Thunderstorm WarningTOPOsage, Shawnee, Wabaunsee36 min
Apr 11, 8:27 PM CDTSevere Thunderstorm WarningTOPJackson, Shawnee, Wabaunsee33 min
Apr 11, 8:48 PM CDTSpecial Weather StatementTOPShawnee42 min
Apr 11, 9:17 PM CDTSpecial Weather StatementTOPJefferson43 min
Apr 11, 9:33 PM CDTSpecial Weather StatementTOPJackson27 min
Apr 11, 9:46 PM CDTSpecial Weather StatementTOPPottawatomie29 min
Apr 11, 10:16 PM CDTSevere Thunderstorm WarningTOPBrown, Jackson, Marshall, Nemaha, Pottawatomie, Riley44 min
Apr 11, 10:42 PM CDTSpecial Weather StatementTOPJackson33 min
Apr 11, 10:57 PM CDTSevere Thunderstorm WarningTOPJackson, Marshall, Nemaha, Pottawatomie, Riley48 min
Apr 11, 11:20 PM CDTSevere Thunderstorm WarningTOPJackson, Jefferson40 min
Apr 11, 11:22 PM CDTSevere Thunderstorm WarningTOPPottawatomie38 min
Apr 11, 11:26 PM CDTFlash Flood WarningTOPJackson4 hr
Apr 11, 11:39 PM CDTFlash Flood WarningTOPPottawatomie4 hr
Apr 11, 11:58 PM CDTSevere Thunderstorm WarningTOPPottawatomie47 min
Apr 12, 12:18 AM CDTSpecial Weather StatementTOPJackson27 min
Apr 12, 12:45 AM CDTSpecial Weather StatementTOPPottawatomie30 min
Apr 12, 1:08 AM CDTSpecial Weather StatementTOPJackson37 min
Apr 12, 3:24 AM CDTAreal Flood WarningTOPJackson6 hr
Apr 12, 3:49 AM CDTAreal Flood WarningTOPPottawatomie6 hr
Apr 12, 4:19 AM CDTFreeze WarningTOPAnderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more30 hr
Apr 12, 10:51 AM CDTSpecial Weather StatementTOPJefferson24 min
Apr 12, 11:14 AM CDTSpecial Weather StatementTOPJefferson31 min
Apr 12, 11:26 AM CDTSpecial Weather StatementTOPDouglas34 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.